Texas, 2005

Hail in Texas, March 15, 2005

March 15, 2005 · NWS SJT · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 15, 3:47 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 15, 3:47 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CST TUE MAR 15 2005

.SHORT TERM...
LATEST WATER VAPOR IMAGERY SHOWS UPPER LOW OVER THE NEW MEXICO
MOUNTAINS WITH AN EMBEDDED SHORTWAVE TROUGH SWINGING INTO THE BIG
BEND ASSOCIATED WITH THE TROUGH.  CONVECTION HAS BEGUN OVER THE
BIG BEND AREA AND SHOULD SPREAD INTO THE EDWARDS PLATEAU LATER
THIS EVENING AND EARLY TONIGHT.  A DRY SLOT AHEAD OF THIS SYTEM
HAS ALLOWED FOR SOME HEATING AND SOME SLIGHT DESTABILIZATION GIVEN
STEEP LAPSE RATES SPREADING INTO WEST CENTRAL TEXAS.  MODELS PROG
THIS SYTEM TO MOVE INTO THE SOUTHERN PLAINS WITH THE TROUGH
SHEARING OUT SOME AS IT DOES SO THROUGH TOMORROW NIGHT.  AT THE
SURFACE...FRONTAL BOUNDARY STRETCHES FROM CDS TO LBB TO HOB AND
SHOULD SLOWLY PROGRESS SOUTH WITH THE TROUGH PULLING OUT.  THIS
SETS THE STAGE FOR THE POSSIBILITY OF SOME MIXED PRECIP PERHAPS
RAIN CHANGING TO SNOW OVER THE BIG COUNTRY MAINLY AFTER MIDNIGHT
TONIGHT.  WILL CONTINUE SNOW ADVISORY FOR THE BIG COUNTRY TONIGHT.
RIGHT NOW 1-3 INCHES OF SNOW SOUNDS REASONABLE BUT EXPECT MOST OF
THE SNOW TO MELT.  MODELS ALSO PROG STRONG FRONTOGENETIC FORCING
WITH THIS SYSTEM AND SOME CONVECTIVE BANDING MAY OCCUR AND ENHANCE
SNOW AND RAIN TOTALS.  GIVEN THE PROGRESSION OF THE FORCING SOUTH
AND EAST DURING THE EARLY MORNING HOURS...WILL KEEP SOME HIGHER
POPS IN PLACE BUT EXPECTED SOUTH OF A SJT TO BWD LINE TO BE WARM
ENOUGH FOR JUST RAIN.  STILL WITH THE AMOUNT OF FORCING DURING THE
MORNING...WOULD NOT BE SURPRISED OF HAVING SOME RAIN AND SNOW
MIXED FROM THE CONCHO VALLEY INTO THE NW HILL COUNTRY.  LOOKS LIKE
RAIN SHOULD CLEAR OUT OVERNIGHT.

.LONG TERM...
LONGER RANGE MODELS KEEP PRECIP OUT WITH STRONGER NW FLOW ALOFT IN
THE POLAR JET.  THURSDAY AND FRIDAY SHOULD WARM NICELY INTO THE
60S AND 70S.  NEXT SYSTEM SHOULD PUSH THROUGH THE PLAINS ON FRIDAY
WITH A DRY COLD FRONT EXPECTED DURING THE DAY FRIDAY.  NEXT CHANCE
OF RAIN MAY BE LATE SATURDAY THROUGH MONDAY WITH THE APPROACH OF
ANOTHER FAST MOVING UPPER SYSTEM.  THIS SHOULD KEEP COOLER TEMPS
IN PLACE OVER THE WEEKEND WITH THE RAIN CHANCES.  THIS SYSTEM
SHOULD MOVE OUT IN TIME FOR THE EARLY PART OF NEXT WEEK ALLOWING
FOR MORE DRIER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      34  47  36  67 /  70  50  10   0
SAN ANGELO   36  48  36  68 /  70  40  10   0
JUNCTION     40  49  34  69 /  70  50  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...SNOW ADVISORY IN EFFECT FROM MIDNIGHT UNTIL 9 AM CST WEDNESDAY
      FOR THE FOLLOWING ZONES...FISHER...HASKELL...JONES...
      NOLAN...AND TAYLOR.

&&

04/10
Hazardous weather outlook, Mar 15, 3:13 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CST TUE MAR 15 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-161137-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
313 PM CST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A STRONG UPPER LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE EAST
ACROSS NORTHWEST TEXAS...BRINGING SNOW OVER THE BIG COUNTRY...MAINLY
AFTER MIDNIGHT TONIGHT. ONE TO THREE INCHES OF SNOW ARE POSSIBLE IN
THE WESTERN AND NORTHERN BIG COUNTRY...ALONG AND NORTHWEST OF A
SWEETWATER...ABILENE...THROCKMORTON LINE. A MIXTURE OF RAIN AND SNOW
IS POSSIBLE FURTHER SOUTH ACROSS THE CONCHO VALLEY BETWEEN MIDNIGHT
AND 9 AM WEDNESDAY. NO SNOW ACCUMULATIONS ARE EXPECTED IN THE CONCHO
VALLEY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 104 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crockett

When
March 15, 4:50 PM CST
Where
Crockett County, 20 mi NW of Ozona
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.900, -101.433

Hail, Crockett

When
March 15, 5:55 PM CST
Where
Crockett County, Ozona
Measured
1.75 in hail
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.700, -101.200

Golfball size hail fell in Ozona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439907, 5439908.